Queueing Systems

, Volume 38, Issue 2, pp 149–184 | Cite as

Some Results for Large Closed Queueing Networks with and without Bottleneck: Up- and Down-Crossings Approach

  • Vyacheslav M. Abramov


The paper provides the up- and down-crossing method to study the asymptotic behavior of queue-length and waiting time in closed Jackson-type queueing networks. These queueing networks consist of central node (hub) and k single-server satellite stations. The case of infinite server hub with exponentially distributed service times is considered in the first section to demonstrate the up- and down-crossing approach to such kind of problems and help to understand the readers the main idea of the method. The main results of the paper are related to the case of single-server hub with generally distributed service times depending on queue-length. Assuming that the first k−1 satellite nodes operate in light usage regime, we consider three cases concerning the kth satellite node. They are the light usage regime and limiting cases for the moderate usage regime and heavy usage regime. The results related to light usage regime show that, as the number of customers in network increases to infinity, the network is decomposed to independent single-server queueing systems. In the limiting cases of moderate usage regime, the diffusion approximations of queue-length and waiting time processes are obtained. In the case of heavy usage regime it is shown that the joint limiting non-stationary queue-lengths distribution at the first k−1 satellite nodes is represented in the product form and coincides with the product of stationary GI/M/1 queue-length distributions with parameters depending on time.

closed queueing network martingales and semimartingales up- and down-crossings coupling diffusion and fluid approximation bottleneck 


  1. [1]
    V.M. Abramov, Investigation of a Queueing System with Service Depending on Queue-Length (Donish, Dushanbe, 1991) (in Russian).Google Scholar
  2. [2]
    V.M. Abramov, On the asymptotic distribution of the maximum number of infectives in epidemic models with immigration, J. Appl. Probab. 31 (1994) 606-613.Google Scholar
  3. [3]
    V.M. Abramov, Queueing system with autonomous service: Up-and down-crossings approach, submitted for publication (2000).Google Scholar
  4. [4]
    V.M. Abramov, A large closed queueing network with autonomous service and bottleneck, Queueing Systems Theory Appl. 35 (2000) 23-54.Google Scholar
  5. [5]
    V.M. Abramov, Inequalities for the GI/M/1/n loss system, J. Appl. Probab. 38 (2001) to appear.Google Scholar
  6. [6]
    S.V. Anulova and R.Sh. Liptser, Diffusion approximation for the processes with normal reflection, Theory Probab. Appl. 35 (1990) 413-423.Google Scholar
  7. [7]
    A.T. Bharucha-Reid, Elements of the Theory of Markov Processes and Their Applications (McGraw-Hill, New York, 1960).Google Scholar
  8. [8]
    A.A. Borovkov, Stochastic Processes in Queueing Theory (Springer, New York, 1976).Google Scholar
  9. [9]
    A.A. Borovkov, Limit theorems for networks of queues I, II, Theory Probab. Appl. 31 (1986) 413-427; 32 (1987) 257-272.Google Scholar
  10. [10]
    P.H. Brill and M.J.M. Posner, Level crossing in point processes applied to queues: Single-server case, Oper. Res. 25 (1977) 662-674.Google Scholar
  11. [11]
    P.H. Brill and M.J.M. Posner, The system point method in exponential queues: A level crossing approach, Math. Oper. Res. 6 (1981) 31-49.Google Scholar
  12. [12]
    H. Chen and A. Mandelbaum, Discrete flow networks: Bottleneck analysis and fluid approximations, Math. Oper. Res. 16 (1991) 408-446.Google Scholar
  13. [13]
    H. Chen and A. Mandelbaum, Discrete flow networks: Diffusion approximations and bottlenecks, Ann. Probab. 19 (1991) 1463-1519.Google Scholar
  14. [14]
    J.W. Cohen, On up-and down-crossings, J. Appl. Probab. 14 (1977) 405-410.Google Scholar
  15. [15]
    J.G. Dai, On positive Harris recurrence of multiclass queueing networks: A unified approach via fluid limit models, Ann. Appl. Probab. 5 (1994) 49-77.Google Scholar
  16. [16]
    C. Dellacherie, Capacites et Processus Stochastiques (Springer, Berlin, 1972).Google Scholar
  17. [17]
    B. Gnedenko and I.N. Kovalenko, An Introduction to the Queueing Theory (Israel Program for Scientific Translations, Jerusalem, 1968).Google Scholar
  18. [18]
    D.L. Iglehart and W. Whitt, Multi-chanel queues in heavy traffic, I, Adv. Appl. Probab. 2 (1970) 150-177.Google Scholar
  19. [19]
    D.L. Iglehart and W. Whitt, Multi-chanel queues in heavy traffic, II, Adv. Appl. Probab. 2 (1970) 355-369.Google Scholar
  20. [20]
    G.I. Ivchenko, V.A. Kashtanov and I.N. Kovalenko, Theory of Queues (Vysshaya Shkola, Moscow, 1982) (in Russian).Google Scholar
  21. [21]
    J. Jacod and A.N. Shiryayev, Limit Theorems for Stochastic Processes (Springer, Berlin, 1987).Google Scholar
  22. [22]
    G.I. Kalmykov, On the partial ordering of one-dimensional Markov processes, Theory Probab. Appl. 7 (1962) 456-459.Google Scholar
  23. [23]
    S. Karlin and H.G. Taylor, A First Course in Stochastic Processes, 2nd edn. (Academic Press, New York, 1975).Google Scholar
  24. [24]
    H. Kaspi and A. Mandelbaum, Regenerative closed queueing networks, Stochastic Stochastic Rep. 39 (1992) 239-258.Google Scholar
  25. [25]
    H. Kaspi and A. Mandelbaum, On Harris recurrence in continuous time, Math. Oper. Res. 19 (1994) 211-222.Google Scholar
  26. [26]
    J. Keilson, Markov Chain Models–Rarity and Exponentiality (Springer, Heidelberg, 1979).Google Scholar
  27. [27]
    G.P. Klimov, Stochastical Service Systems (Nauka, Moscow, 1966) (in Russian).Google Scholar
  28. [28]
    C. Knessl and C. Tier, Asymptotic expansions for large closed queueing networks, J. Assoc. Comput. Mach. 37 (1990) 144-174.Google Scholar
  29. [29]
    Y. Kogan, Another approach to asymptotic expansions for large closed queueing networks, Oper. Res. Lett. 11 (1992) 317-321.Google Scholar
  30. [30]
    Y. Kogan and A. Birman, Asymptotic analysis of closed queueing networks with bottlenecks, in: Proc. Internat. Conf. on Perfomance of Distributed Systems and Integrated Communication Networks, eds. T. Hasegawa, H. Takagi and Y. Takahashi (Kyoto, 1991) pp. 237-252.Google Scholar
  31. [31]
    Y. Kogan and R.Sh. Liptser, Limit non-stationary behavior of large closed queueing networks with bottlenecks, Queueing Systems Theory Appl. 14 (1993) 33-55.Google Scholar
  32. [32]
    Y. Kogan, R.Sh. Liptser and M. Shenfild, State dependent Benes buffer model with fast loading and output rates, Ann. Appl. Probab. 5 (1995) 97-120.Google Scholar
  33. [33]
    Y. Kogan, R.Sh. Liptser and A.V. Smorodinskii, Gaussian diffusion approximation of closed Markov model of computer networks, Problems Inform. Transmission 22 (1986) 38-51.Google Scholar
  34. [34]
    E.V. Krichagina, Asymptotic analysis of queueing networks (martingale approach), Stochastic Stochastic Rep. 40 (1992) 43-76.Google Scholar
  35. [35]
    E.V. Krichagina, R.Sh. Liptser and A.A. Puhalskii, Diffusion approximation for system with arrivals depending on queue and with general service, Theory Probab. Appl. 33 (1988) 114-124.Google Scholar
  36. [36]
    A.J. Lemoine, Networks of queues–a survey of weak convergence results, Manag. Sci. 24 (1978) 1175-1193.Google Scholar
  37. [37]
    R.Sh. Liptser and A.N. Shiryayev, Statistics of Random Processes, Vols. I, II (Springer, Berlin, 1977, 1978).Google Scholar
  38. [38]
    R.Sh. Liptser and A.N. Shiryayev, Theory of Martingales (Kluwer, Dordrecht, 1989).Google Scholar
  39. [39]
    A. Mandelbaum and W. Massey, Strong approximations for time-dependent queues, Math. Oper. Res. 20 (1995) 33-64.Google Scholar
  40. [40]
    A. Mandelbaum, W.A. Massey and M.I. Reiman, Strong approximations for Markovian service networks, Queueing Systems Theory Appl. 30 (1998) 149-201.Google Scholar
  41. [41]
    A. Mandelbaum and G. Pats, State dependent stochastic networks. Part I. Approximations and applications with continuous diffusion limits, Ann. Appl. Probab. 8 (1998) 569-646.Google Scholar
  42. [42]
    J. McKenna, D. Mitra and K.G. Ramakrishnan, A class of closed Markovian queueing networks: Integral representation, asymptotic expansions and generalizations, Bell Syst. Technical J. 60 (1981) 599-641.Google Scholar
  43. [43]
    B. Pittel, Closed exponential networks of queues with saturation: the Jackson-type stationary distribution and its asymptotical analysis, Math. Oper. Res. 6 (1979) 357-378.Google Scholar
  44. [44]
    Y.V. Prohorov, Transient phenomena in queueing processes, Litovsk. Math. Sb. 3 (1963) 199-205 (in Russian).Google Scholar
  45. [45]
    M.I. Reiman, Open queueing networks in heavy traffic, Math. Oper. Res. 9 (1984) 441-458.Google Scholar
  46. [46]
    M.I. Reiman and B. Simon, A network of priority queues in heavy traffic: One bottleneck station, Queueing Systems Theory Appl. 6 (1990) 33-58.Google Scholar
  47. [47]
    M. Shaked and J.G. Shanthikumar, Stochastic Orders and Their Applications (Academic Press, Boston, 1994).Google Scholar
  48. [48]
    J.G. Shanthikumar, Some analysis of the control of queues using level crossing of regenerative processes, J. Appl. Probab. 17 (1980) 814-821.Google Scholar
  49. [49]
    J.G. Shanthikumar, Level crossing analysis of priority queues and a conservation identity for vacation models, Naval Res. Logist. Quat. 36 (1989) 797-806.Google Scholar
  50. [50]
    J.G. Shanthikumar and M.J. Chandra, Application of level crossing analysis to discrete state processes in queueing systems, Naval Res. Logist. Quat. 29 (1982) 593-608.Google Scholar
  51. [51]
    A.N. Shiryayev, Probability (Springer, Berlin, 1984).Google Scholar
  52. [52]
    A.V. Skorohod, Stochastic equations for diffusion processes in a bounded region, Theory Probab. Appl. 6 (1961) 264-274.Google Scholar
  53. [53]
    D. Stoyan, Comparison Methods for Queues and Other Stochastic Models (Wiley, Chichester, 1983).Google Scholar
  54. [54]
    L. Takacs, Introduction to the Theory of Queues (Oxford Univ. Press, New York, 1962).Google Scholar
  55. [55]
    H. Tanaka, Stochastic differential equations with reflecting boundary condition in convex regions, Hiroshima Math. J. 9 (1979) 163-177.Google Scholar
  56. [56]
    H. Thorisson, From coupling to shift-coupling, Theory Probab. Appl. 37 (1992) 105-112.Google Scholar
  57. [57]
    W. Whitt, Open and closed models for networks of queues, AT&T Bell Lab. Technical J. 63 (1984) 1911-1979.Google Scholar

Copyright information

© Kluwer Academic Publishers 2001

Authors and Affiliations

  • Vyacheslav M. Abramov
    • 1
  1. 1.Petach TiqwaIsrael

Personalised recommendations